Nebraska, 2017

Hail and Heavy Rain in Nebraska, May 9 to 10, 2017

May 9 to 10, 2017 · NWS GID · 5 events in 5 counties and zones

A few small storms produced low-end severe hail during the late afternoon and early evening hours on this Tuesday. Late in the afternoon, a few small primarily single-cell low-top thunderstorms began forming over north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few small storms produced low-end severe hail during the late afternoon and early evening hours on this Tuesday. Late in the afternoon, a few small primarily single-cell low-top thunderstorms began forming over north central Kansas. Around 6 PM CST, two of these storms progressed across the state line and into south central Nebraska. They were joined by a few other storms through 9 PM. These storms produced small (sub-severe) hail in several locations along the Webster-Franklin County border. However, just after 8 PM, severe hail was reported between the towns of Campbell and Riverton. The largest hail observed was the size of half dollars. The tops of these storms were not much higher than 30,000 ft. Between 9 and 11 PM, the coverage of storms increased in an east-west broken line across south central Nebraska, just north of the state line. The result was a transition to multi-cell convective mode. In addition, a small line segment of storms was approaching the western end of this line from northwest Kansas. The east-west oriented line gradually lifted north while the Kansas line segment moved in from the west. Other small storms initiated and/or moved in from Kansas, as a result of the low-level jet, with all of this activity eventually congealing into a mostly sub-severe mesoscale convective system. There was a single report of 1 inch hail in the town of Lexington at midnight. Between midnight and 3:30 AM on the 10th, an embedded line segment of storms became oriented from southwest to northeast along the northern border of Hamilton County and it moved very little. This resulted in a narrow corridor of heavy rainfall between 2.50 and 3.25.

All of this thunderstorm activity formed along and north of a quasi-stationary front near the Nebraska-Kansas border, and ahead of a low pressure system making its way through the Desert Southwest. In the upper-levels, the flow was from the southwest, with a ridge over the Mississippi Valley and a low advancing slowly through Arizona. When the initial storms developed, the environment was characterized by temperatures in the upper 70s with dewpoints in the middle to upper 50s. Mid-level lapse rates were poor, resulting in MLCAPE around 1000 J/kg. As the boundary layer stabilized, MUCAPE remained no greater than 1000 J/kg. Effective deep layer shear was 25 to 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 5:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 9, 5:30 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
630 PM CDT Tue May 9 2017

.SHORT TERM...(This evening through Wednesday Night)
Issued at 319 PM CDT Tue May 9 2017

The primary forecast concern will center around the chance for
thunderstorms. A few strong to severe thunderstorms will be possible
this evening into tonight and again Wednesday afternoon and evening.
There are two primary features at play. The first is a sfc front
that is located near the Nebraska/Kansas border this afternoon that
should lift north some overnight into south central Nebraska, before
sinking back south into north central Kansas Wednesday afternoon.
Initially most of our forcing will be in association with the sfc
front and overrunning warm moist air north of this front especially
during the overnight hours tonight and Wednesday night when the low
level jet strength is maximized. Any thunderstorms that form this
evening will generally be associated with the sfc front or north of
the sfc front due to the overrunning low level jet.

The second important feature is a big cut off upper area of low
pressure over the desert southwest that will track into the southern
high plains by Wednesday night. The upper low should kick off some
thunderstorms over eastern Colorado this evening that will track
northeast and could move into our western forecast area late tonight
primarily after midnight. These western thunderstorms may eventually
merge with the more east/west oriented scattered thunderstorms that
form along and north of the sfc front.

This is not expected to be a widespread severe weather situation
tonight, but a few severe thunderstorms will be possible given
MUCAPE values of 1000 to 2000 J/kg and 0-6 km deep layer shear
values of 30 to 35 kts.

Wednesday...The sfc front is projected to sag back to the south with
some model variations on where the front will end up by afternoon.
Most likely the front will be located over far south central
Nebraska early Wednesday afternoon, but will sag south into north
central Kansas by late afternoon. Thunderstorms are expected to be
most numerous near the front and may train over some of the same
areas. A stronger low level jet Wednesday evening than this evening
should allow for thunderstorms to extend a fair ways north of the
front into south central Nebraska, but most especially south of I-
80. Instability lessens north of the front and the highest likelihood
of severe weather will be near the Nebraska/Kansas border southward
into north central Kansas. Possible morning/early afternoon
convection over south central and central Kansas may delay or
limit the late afternoon/early evening thunderstorms over north
central Kansas and this will have to be watched for possible
impacts to our thunderstorm chances.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 PM CDT Tue May 9 2017

Thursday...The upper storm system will track off the high plains and
across Kansas. With the instability heading well to our south we
could catch some general rain showers primarily over southern zones,
but not expecting thunderstorms.

Friday through Sunday...An upper level ridge should bring drier and
warmer weather to the region.

Early next week...A larger upper level trough will dig across the
western U.S. and will again lead to an increased chance for
thunderstorms. It is too early to determine when and how this system
will track into the plains and it may come out in segments. Will
have to watch this system in the coming days and it may bring severe
weather back to our region next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 627 PM CDT Tue May 9 2017

The primary issue the next 24 hours is periodic thunderstorms
impacting both KGRI and KEAR. One round may be as early as this
evening with a lifting frontal boundary, although coverage will
be more spotty. A 2nd round may be around midnight with storms
from the west moving east into the area as a low-end low level jet
sets up. Those could linger into tomorrow AM. Low clouds are
expected later in the forecast with MVFR ceilings expected for
part of the day Wednesday as a northeast strengthens.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, May 9, 5:44 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
644 PM CDT Tue May 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
644 PM CDT Tue May 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected this evening,
and they will gradually drift northeast.

For the most part, the storms should be non severe, but a couple
of severe thunderstorms are possible this evening and early
overnight. Regarding the strongest storms, half dollar size hail
and winds gusts to 60 mph are possible. Otherwise, the stronger
storms should produce heavy rain, small hail and gusty winds to 45
mph. The coverage of storms is likely to increase some during the
late evening hours as storms develop, but also as storms slip
into the area from the west.

Once again, in general, a couple of severe storms are possible
this evening but widespread severe weather is not likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible across the outlook area Wednesday
into Wednesday night. Some of these thunderstorms may become
severe primarily south of Interstate 80...with the highest
likelihood across north central Kansas. The primary severe
weather threats will be hail to the size of ping pong balls and
wind gusts to around 60 mph.

After a dry weekend thunderstorms are forecast to return to the
outlook area early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed on a localized basis this
evening, primarily for large hail and isolated wind reports.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 9, 7:18 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
818 PM CDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             3 S RIVERTON            40.05N 98.76W
05/09/2017  E0.50 INCH       FRANKLIN           NE   PUBLIC

            PUBLIC REPORT OF HEAVY RAIN AND DIME SIZE
            HAIL.

&&

MER
Local storm report, May 9, 7:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             4 SSE RIVERTON          40.04N 98.72W
05/09/2017  E0.25 INCH       WEBSTER            NE   PUBLIC

            PUBLIC REPORT OF HEAVY RAIN FOR ONE HALF
            HOUR AND PEA SIZE HAIL.

&&

MER
Local storm report, May 9, 7:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             4 SW INAVALE            40.06N 98.69W
05/09/2017  E0.25 INCH       WEBSTER            NE   PUBLIC

            PUBLIC REPORT OF HEAVY RAIN AND PEA SIZE
            HAIL.

&&

MER
Local storm report, May 9, 7:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 SW INAVALE            40.08N 98.67W
05/09/2017  E0.25 INCH       WEBSTER            NE   PUBLIC

&&

MER
Special weather statement, May 9, 7:37 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
837 PM CDT TUE MAY 9 2017

KSZ006-NEZ084-085-100230-
Smith KS-Franklin NE-Webster NE-
837 PM CDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SOUTHWESTERN
WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 930 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Franklin to 9 miles south of
Inavale. Movement was north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Red Cloud, Franklin, Riverton and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4018 9896 4020 9850 3994 9855 3992 9899
TIME...MOT...LOC 0137Z 197DEG 13KT 3996 9890 3996 9864

Moritz
Local storm report, May 9, 8:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
915 PM CDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 NE RIVERTON           40.14N 98.71W
05/09/2017  E0.50 INCH       WEBSTER            NE   PUBLIC

            SOME ACCUMULATION ON PORCH. PEA TO DIME SIZE
            HAIL.

&&

NOAA/NWS/MORITZ

The radar

The Grand Island radar (KUEX), 31 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Franklin

When
May 9, 8:15 PM CST
Where
Franklin County, 5.55 mi N of Riverton
Measured
1 in hail
Reported by
Public
Coordinates
40.180, -98.760

Hail, Webster

When
May 9, 8:27 PM CST
Where
Webster County, 8.36 mi N of Inavale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.220, -98.670

Hail, Kearney

When
May 9, 11:15 PM CST
Where
Kearney County, Minden
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.500, -98.950

Hail, Dawson

When
May 10, 12:00 AM CST
Where
Dawson County, Lexington
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -99.730

Heavy Rain, Hamilton

When
May 10, 12:00 AM CST to 4:00 AM CST
Where
Hamilton County, 4.69 mi W of Hordville
Reported by
Public
Coordinates
41.080, -97.990

A rainfall total of 3.25 inches fell between 1 and 5 am CDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688774, 688776, 688777, 688778, 688781.